May 25, 2009,
S.C. asks from Parkersburg, IL on May 24, 2009
How Quickly Can Prozac Take Effect?
My OB-GYN put me on Prozac earlier this week to help me deal with some fairly extreme irritability during my periods. Since I had my fourth baby, PMS has become a night mare between the cramps & the anger.
I started taking 20 mg of Prozac (the generic version to be precise) on Thursday. The info that came with the prescription said it could take up to four weeks to take effect. I'm wondering if anyone else got nearly immediate relife from it because I can already see a vast difference in my emotional state. I didn't realize how easily frustrated & easily angered I was until this week. Suddenly things that would have normally set me off, I can take in stride. My period is still three weeks away & I'm very anxious to see how this effects me then.
Any similar experiences you have to share would be welcome!
**Updated a bit**
To answer one question, no, I'm not on birth control. That's actually what I was expecting when I talked to my OB about my issues. And my doctor never said the phrase PMDD, so I'm not sure I qualify, but also not sure I don't. I've now been on my meds for 5 days & have seen a vast change. I've not been truly angry in days. I've gotten upset & irritated a few times, but nothing like the mess I was before.
I've also had a MUCH heavier flow since our last baby was weaned & the cramps have been enough to lay me out for 2-3 days at a time. My doctor said the prozac could help with that as well (?!) but if not he wants me to consider Endometrial Ablasian (not sure I'm spelling that right).
C.S. answers from Cincinnati on May 25, 2009
It isn't unusual to start feeling better immediately, but give the whole 4 weeks before you make a decision as to whether the Prozac is working well. You might have to change dosage, or change meds altogether. Best of luck to you.
C.W. answers from Indianapolis on May 25, 2009
The reason you're feeling some affects already is because your body was low on certain "feel good" chemicals which the Prozac has in it. So, now your body is getting those. Don't be surprise if this kind of levels off and you think it's not doing such a great job. Well, give it a little more time (4 weeks) they tell you this because it usually takes the medicine that long to get into your system and reach a "normal range level" of these "feel good hormones."
With that said, if you feel like after the 4 weeks is up and your still not feeling the best go back to your doc. There are other meds you can take for this. Also, are you on birth control? If not, that is one thing they do for PMS. There again with that said, I was having a horrible time and I switched birth control and antidepression meds around in the last couple of years and nothing seemed to be working so I decided to go off birth control and let my body take a break, get back to my own normalcy and see what happens. Well, within the first couple of months I could tell a difference. For me, it was the hormones from the birth control that were setting me off. Not that I don't still have some PMS not being on it anymore, but it's not near what it used to be. Goodluck
1 mom found this helpful
Moms recommend the following deals from Mamapedia:
$ 20 - 3-in-1 Camera Lens for Smartphones, 50% Off
$ 15 - One-Year Subscription to Marvel Super Heroes, 50% Off
$ 12 - Leaf Vintage Leather Bangle Watch, 70% Off
$ 16 - Two Personalized 2.5D Suncatcher Ornaments, 58% Off
$ 15 - One-Year Subscription to a Disney Princess Magazine, 50% Off
$ 15 - One-Year Subscription to a Disney Junior Magazine, 50% Off
$ 49 - 3 Clifford The Big Red Dog Science Kits, 33% Off
$ 15 - One-Year Subscription to Phineas and Ferb Magazine, 50% Off
$ 9 - One Personalized 2.5D Suncatcher Ornaments, 53% Off
$ 39 - One Holiday PEEL & PLAY Wall-Sets, 51% Off
S.H. answers from Cleveland on May 25, 2009
I recently switched from Lexapro to Sarafem (Prozac) 4 weeks ago and I am just now starting to feel the effects.
I have a different situation though because weaning and detoxing off of Lexapro is much different than just starting to take the pill.
All websites will tell you 2 to 6 weeks; but I think you know your body well enough to know when it's working for you! If your period is still 3 weeks away, I think by then you will be good.
A.V. answers from Indianapolis on May 25, 2009
I haven't had much experience with it for use with pms, but I know several people who use it for depression and usually it does take 4 weeks for it to give its best effects. But anti-depressants do work differently for different people, you could be responding to it already and hopefully it just gets better! Good luck, I hope it makes life much happier for you!
I'm curious to see how things play out for me. I just got my period for the first time since having a baby (My kiddo is 7 months old) and I have been feeling just like you described - just ready to bite someone's head off over the littlest things!!! If my future periods give me as much trouble, I may look into using an anti-depressent. I'd be curious to see how it works for you!
I.B. answers from Columbus on May 25, 2009
I used to have problems with depression, and Prozac did nothing for me. It sounds like it's working well for you already, and that's great. I just wanted to make sure you and anyone else who's interested know that there are A LOT of different types of antidepressants, in case Prozac doesn't do the job! Don't give up! Also, if Prozac does work for you, but you need a little extra something certain times of the month, maybe you could consider a B vitamin supplement. Good Luck! :)
S.L. answers from Columbus on May 25, 2009
I agree with Deb K. Diet is everything where a feeling of well being is concerned.
About a year and a half ago, I had multiple health issues. Depression and irritability were among them. My Integrative M.D. put me on her "Diet for Life," and not only did my physical problems improve, but so did my emotional ones. In my case, I suspect that dairy and grains (except oats) were causing a lot of my problems. Now, if I "cheat" and have some of my forbidden foods, I feel it for a couple of days after eating them. Not only that, but now that I've broken my addictions to them, they're just not satisfying any more.
I would suggest that you try to find a good Integrative M.D. who can review your diet and help you find the balance that's right for you. It makes a tremendous difference, and it will make you more aware of what foods are good for your whole family.
C.H. answers from Evansville on May 25, 2009
To start I have been on one type of med...but what i want to talk about is that i have 5 little kids around your kids ages. I just found out that i was low on my iron and vit. D. After i have been takeing my iron and vit. D for now a month i feel so much better..than with meds... i thought something was wrong with me...now my dr. is having me have a U/S to see if there is anything going on with me b/c i have bad PMS and bad cramps...but i just wanted to put it out there for you b/c i was so feeling like i could not get everything done and i was so sleepy and angry with everything b/c i could not think stright and my body was needing something not meds...
K.P. answers from Fort Wayne on May 25, 2009
Hi S. my sympanthy is with you. I was on prozac for several years and let me tell you I think the first pill I took helped immediately. I have been on prozac off and on and am now on different meds but it sure did help me. Good luck
S.S. answers from Indianapolis on May 25, 2009
How wonderful for you!! I started taking Prozac about 12 years ago, there was an "aha" moment when I realized that I wasn't screaming at the car in front of me to move. I had no idea that other people didn't have the emotional meltdowns that I did. That said- it took some fine tuning and therapy as well to become "normal". I also think that if a person has never had emotional, pyschological issues- they just can't understand. You know yourself better than anyone else- do what works for YOU! Good luck, and welcome to the world of "normalcy" :)